Thursday, July 03, 2008

Niacin Adventures

A couple weeks ago the med school had each student stab another in the arm. There really isn’t an effective way to teach phlebotomy other than having us practice on each other. So as part of our training, each of us took a blood sample from another member of the class. Thankfully both the story of my bloodtaking and bloodgiving are unremarkable.

A week later we received results from our blood tests. I’m not sure if it was a wise financial decision to run 200 unnecessary blood tests, but it did give us a chance to analyze some lab results, again as part of our training. Turns out they decided to do a lipid screen, probably because it is simpler and cheaper than other tests. Or perhaps they have a genuine concern for our cardiovascular health.

Turns out that despite a month of eating rather poorly and getting little exercise (due to studying for boards) I have remarkably low cholesterol. This was much to the chagrin of my roommates, who both eat more healthier than I do. One’s cholesterol was quite a bit higher than mine, the other just barely under. Take that healthy diets. However, in addition to my low cholesterol, low triglycerides and low LDL (bad cholesterol) I also had low HDL (good cholesterol.) Sacrebleu! A HDL under 40 is an indicator of potential heart disease, and mine is 36. Not horrible to be sure, but still in the danger range. It would be much better if it were in the 50s or 60s.

What to do? My research indicates that increasing exercise and eating a healthier diet can help, but it will probably only get it to 42 or so. I kind of made up that number, but it is what the research said and I like downplaying the importance of diet and exercise. So instead I started taking Niacin. To get crazy-high doses of niacin you need a prescription, but you can get 500 mg tablets over the counter. In case you were wondering, a multivitamin contains 20 mg of niacin. So 500 isn’t exactly a minor amount. You’re supposed to consult your doctor before taking it, so I consulted myself and started treatment.

The first two days went fine. Then on the third day I was sitting at my computer, minding my own business. Suddenly I was burning up. I was sitting directly in front of the AC, but felt like I’d been sitting in the sun for an hour. My hands looked pretty red so I went into the bathroom and saw that my face was indeed quite red. I took a cold shower and about twenty minutes later I felt normal again.

Now do any research on Niacin and you’ll see that the first side effect listed is always flushing. I had seen this, but largely discounted it. I had yet to experience a side effect from any drug I’ve taken (though admittedly, I have probably taken fewer than average) so obviously was immune to drug complications. It probably has to do with how caffeine doesn’t work on me. I had watched for flushing the first time I took it, but hadn’t noticed anything. I later realized why. The first two times I took niacin I had taken them with dinner and was asleep not too long afterward. On this third day I had taken it with lunch. Evidently it takes me exactly 6 hours to metabolize the drug.

So now I take the niacin right before I go to bed. I also take a small aspirin with it to cut back on the flushing. I’ll try to remember to get another blood test in 6 months or so to see if I’ve safely removed myself from the cardiac danger zone. I guess I can do the whole diet and exercise thing, but maybe I’ll wait to see if the niacin will solve all my problems.

3 comments:

peetie said...

Your M. should be revoked for how you treat biochemistry.

-emily- said...

Confession: I'm glad your exam is over so you'll start blogging again. The list of blogs I read has been too quiet lately...

Amy-Alisa said...

For being in a profession filled with smart people and that is in charge of lives you do some crazy things with yourself.